Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 113, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 5, 2009, 5:38 PM EDT for Greene County, Pitt County, North Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2009, 5:38 PM EDT (21:38 UTC)
- Expired
- Aug 5, 2009, 6:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Greene County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 74 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 6:02 PM EDT | HAIL 0.75 | Farmville, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1583 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 052138
SVRMHX
NCC079-147-052230-
/O.NEW.KMHX.SV.W.0113.090805T2138Z-090805T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
538 PM EDT WED AUG 5 2009
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN EASTERN NORTH CAROLINA...
WESTERN PITT COUNTY IN EASTERN NORTH CAROLINA...
THIS INCLUDES THE CITY OF FARMVILLE...
* UNTIL 630 PM EDT
* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR LINDELL...OR 12 MILES SOUTHWEST OF
FARMVILLE...AND MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES NORTHWEST OF SNOW HILL BY 550 PM EDT...
CASTORIA BY 555 PM EDT...
LIZZIE AND 7 MILES NORTHWEST OF MAURY BY 605 PM EDT...
FARMVILLE BY 620 PM EDT...
BELL ARTHUR AND BRUCE BY 630 PM EDT...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3557 7783 3577 7751 3577 7750 3556 7736
3539 7781 3540 7781 3543 7784
TIME...MOT...LOC 2138Z 240DEG 15KT 3551 7777
$$
111 follow-up statement
000
WWUS52 KMHX 052201
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
601 PM EDT WED AUG 5 2009
NCC079-147-052230-
/O.CON.KMHX.SV.W.0113.000000T0000Z-090805T2230Z/
GREENE NC-PITT NC-
601 PM EDT WED AUG 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR PITT AND GREENE COUNTIES...
AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR CASTORIA...OR 6 MILES SOUTHWEST OF
FARMVILLE...MOVING NORTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LIZZIE BY 610 PM EDT...
FARMVILLE BY 620 PM EDT...
FOUNTAIN BY 625 PM EDT...
BELL ARTHUR...6 MILES SOUTHWEST OF BRUCE AND 6 MILES SOUTHWEST OF
FALKLAND BY 630 PM EDT...
LAT...LON 3577 7751 3558 7737 3544 7773 3557 7782
3576 7752
TIME...MOT...LOC 2202Z 240DEG 15KT 3556 7768
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:10 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 5, 3:10 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 310 PM EDT WED AUG 5 2009 .SYNOPSIS... A FRONTAL TROUGH WILL APPROACH THE REGION FROM THE WEST TONIGHT AND STALL OVER THE COASTAL PLAINS THURSDAY BEFORE MOVING OFFSHORE ON FRIDAY. STRONG UPPER LEVEL HIGH PRESSURE WILL BUILD OVER THE AREA SATURDAY AND CONTINUE INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... AS OF 150 PM WEDS...ISOLATED SHOWERS/TSTMS AGAIN FORMING ALONG THE SEABREEZE THIS AFTERNOON. WILL HAVE ISOLATED TSTMS IN THE FCST FOR THE LATE AFTERNOON AND EARLY EVENING HOURS. PARAMETERS INDICATE MODERATE INSTABILITY...BUT SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL GIVEN SLOW STORM MOTION. PROSPECTS FOR PRECIPITATION INCREASE A BIT AFTER 06Z AS FRONTAL TROUGH MOVES INTO THE CSTL PLAINS. VERY WARM AND MUGGY TONIGHT WITH MINS IN THE MIDDLE TO UPPER 70S OVER MOST AREAS. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... AS 0F 150 PM WEDS...THE COMBINATION OF STRONG INSTABILITY (LIS DOWN TO -8...CAPE VALUES ABOVE 2000 J/KG) ALONG WITH HIGH PRECIPITABLE WATER VALUES OF OVER 2 INCHES AND DECENT MID-LEVEL SHORTWAVE ENERGY COUPLED WITH SFC FORCING ALONG FRONTAL TROUGH ALL LEAD TO HIGH CHC TO LIKELY POPS OVER THE REGION TOMORROW AFTERNOON AND EVENING. LIMITING FACTOR FOR SEVERE IS DEEP WESTERLY FLOW AND LACK OF SHEAR...BUT WITH SUCH STRONG INSTABILITY...WOULD EXPECT AT LEAST SOME RISK OF PULSE SEVERE. INCREASED CLOUD COVER WILL HOLD MAX TEMPS IN THE UPPER 80S FOR THURSDAY. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... AS OF 150 PM WEDS...FRONT TO MOVE OFFSHORE EARLY FRIDAY AND ALL MODELS IN AGREEMENT WITH N/NW WINDS USHERING IN SOMEWHAT DRIER AIR WITH DEWPOINTS INTO THE MIDDLE 60S AND MINIMAL CHC OF PRECIP. STRONG H5 RIDGE TO BUILD ACROSS THE SOUTHERN UNITED STATES SATURDAY THROUGH MONDAY. THIS WILL SERVE TO SUPPRESS CONVECTION AND LEAD TO A FEW DAYS OF HOT HUMID WEATHER. USING A BLEND OF HPC GUIDANCE AND MEX GUIDANCE TEMPS...EXPECT TO SEE MAX TEMPS WELL INTO THE MIDDLE AND UPPER 90S WITH PROJECTED DEWPOINT READINGS IN THE MIDDLE TO UPPER 70S. HEAT ADVISORY CONDITIONS WILL BE LIKELY FOR SATURDAY INTO AT LEAST MONDAY AND PERHAPS TUESDAY. BY WEDNESDAY...H5 RIDGE RETROGRADES WITH LOWERING HEIGHTS AND A BETTER CHANCE OF SHOWERS/TSTMS WEDS. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... AS OF 250PM WED... ISOLATED TO WIDELY SCATTERED CONVECTION DVLPG WITH SEA BREEZE AND THERMAL TROUGHING FURTHER INLAND. TEMPO IFR AND A GUST TO GALE FORCE HAS OCCURRED WITH THIS AT KEWN ALREADY AND WHILE THIS WILL BE PSBL THRU LATE AFTN WITH ANY OF THE STRONGER CELLS...THINK MOSTLY VFR WITH PATCHY MVFR WILL RULE. CURRENT ACTIVITY EXPECTED TO DIMINISH THIS EVENING WITH LOSS OF HEATING. SOME QUESTION IF ANY CONVECTION WILL IMPACT THE AREA AGAIN LATER TONITE/EARLY THU AHEAD OF APPROACHING DEEP TROUGHING...BUT AT THIS POINT THINK BULK OF ACTIVITY WILL STAY W OF THE TERMINALS WHILE WANING WITH LOSS OF HEATING. ADDITIONALLY...SOME SPOTTY SHOWER ACTIVITY MAY COME OFF THE WATER NEAR THE CRYSTAL COAST ASSOCIATED WITH LOW LVL SPEED CONVERGENCE. HOWEVER...NOT ENOUGH CONFIDENCE TO ADD THIS TO TAFS. WILL KEEP NOCTURNAL FOG IN THE MVFR VARIETY FOR NOW AS SW FLOW NOT EXPECTED TO COMPLETELY DECOUPLE. THIS MAY FAVOR SOME PATCHY IFR STRATUS THOUGH. STILL LOOKS LIKE EVEN BETTER POTENTIAL FOR TSTMS AND ASSOCIATED LOWER FLIGHT RULES ON THU WITH BETTER FORCING SFC AND ALOFT. DRIER WX ON TAP FOR FRI BEHIND A WEAK COLD FRONT. ACTIVITY OVER THE WEEKEND LOOKS MAINLY ISOLATED AT BEST AS DEEP RIDGING BEGINS TO IMPACT THE AREA. PATCHY EARLY MORNING FOG WILL BE POSBL PER NORMAL THROUGH THE EXTENDED. && .MARINE... AS OF 300PM TUE... WE ARE EXPECTING MODERATE TO OCC FRESH S/SW WINDS TO PERSIST THROUGH THU NIGHT AS OFFSHORE HIGH PRES INTERACTS WITH INLAND TROUGHING/APPROACHING FRONT. SEAS EXPECTED TO BUILD TO 3 TO 5 FT IN RESPONSE ESP CENTRAL AND SRN WATERS. CONSIDERED POSTING A SCA FOR SEAS FOR THE CENTRAL WATERS TOMORROW PER WW3 SHOWING 6FT SEAS IN THE REGION...BUT NOT GOING QUITE AS HIGH AS GFS WITH THE PREFRONTAL S/SW FLOW AND WW3 SEEMS TO BE INITIALIZING A LITTLE TOO HIGH ATTM SO HELD OFF. MODELS IN BETTER AGREEMENT NOW WITH A WEAK FRONT MOVING THROUGH EARLY FRI LEADING TO A BRIEF PERIOD OF MODERATE (15KT) NLY FLOW BEFORE QUICKLY VEERING BACK TO THE S/SW INTO AND THRU THE WEEKEND AS THE OFFSHORE HIGH RETAKES CONTROL. ANOTHER WEAK BOUNDARY EXPECTED TO PUSH INTO THE REGION LATE SUN INTO EARLY MON BRIEFLY SHIFTING WINDS TO W OR NW AGAIN BUT THAT WILL BE SHORT LIVED...WITH LIGHT TO MODERATE S/SW FLOW REDEVELOPING SHORTLY THEREAFTER. SEAS GENERALLY EXPECTED TO BE 2-4 FT IN EXTENDED IN A MIX OF LOCAL WIND WAVES AND SE BACKGROUND SWELL. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NCZ046-047-081. MARINE...NONE. && SYNOPSIS...CTC NEAR TERM...CTC SHORT TERM...CTC LONG TERM...CTC AVIATION...MW MARINE...MW
Hazardous weather outlook, Aug 5, 3:03 AM EDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 303 AM EDT WED AUG 5 2009 NCZ095-103-104-060815- CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE- 303 AM EDT WED AUG 5 2009 ...MODERATE THREAT OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. MID TO LATE AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO BE AROUND 100 DEGREES IN MANY AREAS. THOSE WHO ARE PARTICULARLY SENSITIVE TO THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL BE AFFECTED ACROSS MOST OF THE AREA TODAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE THREAT OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. DANGEROUS HEAT CONDITIONS WILL RETURN THROUGHOUT THE WEEKEND AND OVER THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ029-044-045-079-080-090>094-098-060815- MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN- PAMLICO-ONSLOW- 303 AM EDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. MID TO LATE AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO BE AROUND 100 DEGREES IN MANY AREAS. THOSE WHO ARE PARTICULARLY SENSITIVE TO THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL BE AFFECTED ACROSS MOST OF THE AREA TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. DANGEROUS HEAT CONDITIONS WILL RETURN THROUGHOUT THE WEEKEND AND OVER THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ046-047-081-060815- TYRRELL-MAINLAND DARE-MAINLAND HYDE- 303 AM EDT WED AUG 5 2009 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. MID TO LATE AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO BE FROM 100 TO 107 DEGREES IN MANY AREAS IN TYRRELL...DARE...AND HYDE COUNTIES. THOSE WHO ARE PARTICULARLY SENSITIVE TO THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL BE AFFECTED ACROSS MOST OF THE AREA TODAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. DANGEROUS HEAT CONDITIONS WILL RETURN THROUGHOUT THE WEEKEND AND OVER THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 5, 4:39 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
439 PM EDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL TRENTON 35.06N 77.36W
08/05/2009 E0.75 INCH JONES NC TRAINED SPOTTER
PENNY SIZED HAIL IN TRENTON
&&
JELARDOLocal storm report, Aug 5, 4:47 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
447 PM EDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL TRENTON 35.06N 77.36W
08/05/2009 E1.00 INCH JONES NC EMERGENCY MNGR
PENNY TO QUARTER SIZE HAIL IN TRENTON PAST 15 MINUTES
&&
JELARDOLocal storm report, Aug 5, 4:57 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
457 PM EDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG 3 E KENANSVILLE 34.96N 77.91W
08/05/2009 DUPLIN NC EMERGENCY MNGR
POWER LINE DOWN NEAR SARECTA.
&&
MWILLISLocal storm report, Aug 5, 5:19 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
519 PM EDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG ROSE HILL 34.83N 78.03W
08/05/2009 DUPLIN NC EMERGENCY MNGR
SEVERAL POWER LINES REPORTED DOWN NEAR ROSE HILL.
&&
MWILLISLocal storm report, Aug 5, 5:24 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
524 PM EDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 6 NW RICHLANDS 34.96N 77.62W
08/05/2009 E0.75 INCH ONSLOW NC PUBLIC
&&
JSCHULZSpecial weather statement, Aug 5, 5:26 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 526 PM EDT WED AUG 5 2009 NCZ079-090-091-052230- GREENE-DUPLIN-LENOIR- INCLUDING THE CITIES OF...SNOW HILL...HOOKERTON...WALLACE... WARSAW...ROSE HILL...KENANSVILLE...BEULAVILLE...MAGNOLIA... KINSTON 526 PM EDT WED AUG 5 2009 ...STRONG THUNDERSTORMS PERSIST OVER DUPLIN AND LENOIR COUNTIES... A CLUSTER OF STRONG THUNDERSTORMS WILL CONTINUE OVER NORTHERN DUPLIN COUNTY AND WILL MOVE INTO LENOIR AND GREENE COUNTIES THROUGH 630 PM. THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING STRIKES...SMALL HAIL AND TORRENTIAL RAINFALL. UP TO TWO INCHES OF RAINFALL CAN BE EXPECTED WHICH WILL CAUSE MINOR FLOODING OF LOW- LYING AREAS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS. ANY OUTDOOR ACTIVITIES SHOULD BE MOVED INDOORS UNTIL THESE THUNDERSTORMS PASS. 11
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:38 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Pamlico | 52 min |
| Aug 5, 4:23 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones | 52 min |
| Aug 5, 4:44 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 46 min |
| Aug 5, 4:59 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Lenoir, Onslow | 46 min |
| Aug 5, 5:37 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Onslow | 23 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.